Epidemiological studies suggest that statins, a class of cholesterol-lowering drugs, lower the risk for Alzheimer disease. How exactly statins and Alzheimer Disease are connected is not known, but a study by Sam Gandy and colleagues now suggests a possible mechanism.
Alzheimer disease is characterized by accumulation of amyloid deposits in the brain. These deposits are composed of amyloid-beta (Ab) peptide, a protein fragment that is cleaved off from the amyloid precursor protein APP. APP can be cleaved in two different ways. Amyloidogenic ("amyloid generating") cleavage by an enzyme called beta-secretase yields "sticky" (Ab) peptides that aggregate to form deposits, whereas non-amyloidogenic cleavage by alpha-secretases generates soluble peptides that do not form deposits. Studies in animal models and cell culture suggest that statins might modulate APP processing and shift the balance toward "healthy" (non-amyloidogenic) cleavage.
In their quest to understand how statins affect APP processing, Gandy and colleagues focused on a molecule called ROCK, a kinase enzyme that had recently been implicated in APP processing. Working in mouse neuroblastoma cells, they confirmed that two different statins increased healthy cleavage of APP. When they then blocked ROCK, the effects were similar to those of the statins: an increase in healthy cleavage. On the other hand, when they added a super-active version of ROCK, they saw much less healthy cleavage, and adding statins didn't improve the situation.
These findings suggest that statins influence APP processing, at least in part, by inhibiting the ROCK kinase. And independent of statins, ROCK might be a suitable target for drugs that promote healthy cleavage of APP.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.
People are like stained-glass windows. They sparkle and shine when the sun is out, but when the darkness sets in, their true beauty is revealed only if there is a light from within.
-- Elizabeth Kubler-Ross